Q. After mastectomy, why is there tightness around the arm?

Answered by
Dr. Payas Joshi
and medically reviewed by iCliniq medical review team.
Published on Jan 22, 2017

Hi doctor,

Before seven months, I had a mastectomy. During which, I had my lymph nodes taken out of my armpit. I had exercises to do, which helped ease the tightness in my arm. Only in the last two weeks or so, I have noticed a tightness in my hand on the same side of the operation. It feels a bit tight and swollen. I have attached a photo. What could this be?

Dr. Payas Joshi

Child Health Paediatrics
#

Hello,

Welcome to icliniq.com.

  • It is most probably lymphedema. It occurs as your lymph nodes are taken out, which helps in the drainage of lymph.
  • Are you doing your exercises regularly? This can be prevented by proper exercises that your doctor must have told you.
  • Keep your arm at a height above head so that it gets drained by gravity. Compression bandages can be used.
  • Take a low salt and high protein diet. Do not wear tight clothes, in particular on that side.
  • Usually, it gets relieved by the above methods. If not, then you should see your doctor for proper examination.

For further information consult a general practitioner online --> https://www.icliniq.com/ask-a-doctor-online/general-practitioner


Was this answer helpful?

 | 

Hi doctor,

I am still a bit confused and worried. Does this condition happen if you have new cancer?

Dr. Payas Joshi

Child Health Paediatrics
#

Hi,

Welcome back to icliniq.com.

I understand your concern.

  • This condition is very common after nodes removal, so most probably it is because of that only.
  • I would suggest you meet a physiotherapist who can help in graded compression bandages and massage therapy to decrease such swelling.
  • I do not think it as cancer growth. Please visit your surgeon who can examine you directly to see for other causes if any.

For further doubts consult a general practitioner online --> https://www.icliniq.com/ask-a-doctor-online/general-practitioner


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I have shoulder pain after playing squash. How can I get relief?

Query: Hello doctor,I have shoulder pain possibly from playing squash. Please view my reports.  Read Full »

Metpure XL 25 mg causes headache and fall in my sugar level. Is it a side effect?

Query: Hi doctor, I had my BP 140/90 mmHg. The doctor advised me to take tablet Metpure XL 25 mg in the morning. I am using the tablet in the morning for last 20 days. Soon after taking it, I feel lazy and dull. I also experience a headache after taking the tablet. So, I am using Metpure XL 12.5 mg in the ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a General Practitioner Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.